Skip to main content

Limits and Decomposition of de Bruijn’s Additive Systems

Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS,volume 220)

Abstract

An additive system for the nonnegative integers is a family \((A_i)_{i\in I}\) of sets of nonnegative integers with \(0 \in A_i\) for all \(i \in I\) such that every nonnegative integer can be written uniquely in the form \(\sum _{i\in I} a_i\) with \(a_i \in A_i\) for all i and \(a_i \ne 0\) for only finitely many i. In 1956, de Bruijn proved that every additive system is constructed from an infinite sequence \((g_i )_{i \in \mathbf N}\) of integers with \(g_i \ge 2\) for all i or is a contraction of such a system. This paper discusses limits and the stability of additive systems and also describes the “uncontractable” or “indecomposable” additive systems.

Keywords

2010 Mathematics Subject Classification:

This is a preview of subscription content, log in via an institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD   219.00
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD   279.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD   279.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Learn about institutional subscriptions

References

  1. N.G. de Bruijn, On number systems. Nieuw Arch. Wisk. 4(3), 15–17 (1956)

    Google Scholar 

  2. M. Maltenfort, Characterizing additive systems. Am. Math. Monthly 124, 132–148 (2017)

    Article  MathSciNet  Google Scholar 

  3. A.O. Munagi, k-complementing subsets of nonnegative integers. Int. J. Math. Math. Sci. 215–224 (2005)

    Google Scholar 

  4. M.B. Nathanson, Additive systems and a theorem of de Bruijn. arXiv:1301.6208 (2013)

Download references

Acknowledgements

Supported in part by a grant from the PSC-CUNY Research Award Program.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Melvyn B. Nathanson .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2017 Springer International Publishing AG

About this paper

Check for updates. Verify currency and authenticity via CrossMark

Cite this paper

Nathanson, M.B. (2017). Limits and Decomposition of de Bruijn’s Additive Systems. In: Nathanson, M. (eds) Combinatorial and Additive Number Theory II. CANT CANT 2015 2016. Springer Proceedings in Mathematics & Statistics, vol 220. Springer, Cham. https://doi.org/10.1007/978-3-319-68032-3_18

Download citation

Publish with us

Policies and ethics